Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 48, NWS Denver/Boulder, CO

June 26, 2017Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 26, 2017, 7:10 PM MDT for Lincoln County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2017, 7:10 PM MDT (01:10 UTC)
Expired
Jun 26, 2017, 7:45 PM MDT
In force
35 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 40 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
3167 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

029 
WUUS55 KBOU 270110
SVRBOU
COC073-270145-
/O.NEW.KBOU.SV.W.0048.170627T0110Z-170627T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
710 PM MDT MON JUN 26 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lincoln County in east central Colorado...

* Until 745 PM MDT

* At 709 PM MDT, a severe thunderstorm was located 7 miles west of
  Forder, or 38 miles south of Limon, moving west at 10 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Forder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3854 10384 3867 10401 3886 10403 3886 10372
      3871 10363 3854 10358
TIME...MOT...LOC 0109Z 096DEG 8KT 3872 10385 

HAIL...1.00IN
WIND...<50MPH
 
$$

RJK
1 follow-up statement
566 
WWUS55 KBOU 270145
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
745 PM MDT MON JUN 26 2017

COC073-270154-
/O.EXP.KBOU.SV.W.0048.000000T0000Z-170627T0145Z/
Lincoln CO-
745 PM MDT MON JUN 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LINCOLN COUNTY
WILL EXPIRE AT 745 PM MDT...
    
The severe thunderstorm which prompted the warning has expired.

LAT...LON 3854 10384 3867 10401 3886 10403 3886 10372
      3871 10363 3854 10358
TIME...MOT...LOC 0144Z 096DEG 8KT 3873 10395 

$$

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:36 PM MDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 26, 3:36 PM MDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
336 PM MDT Mon Jun 26 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 305 PM MDT Mon Jun 26 2017

Low level moisture is mixing out about as expected this afternoon.
Dew points are down into the 30s near the Front Range, with 40s
from Sterling to Akron. There is still more moisture further east,
though temperatures are also a little cooler. Still a slight
chance of getting some storms in southern Lincoln county and
possibly from Holyoke to the southeast corner of Washington
county. Also a possibility of some mountain storms but in a much
drier environment this should be quite weak/isolated if there is
any.

Low level moisture returns on southeasterly flow overnight. A
chance of some low clouds or fog south of Limon, but probably too
well mixed for any substantial fog. Warmer and drier air aloft
will move over this low level moisture on Tuesday. This will
provide a capping inversion, and more dry air to mix out the
moisture over the western two-thirds of our area. Once again there
will be less mixing over the eastern border areas, and there
could be enough moisture for strong to severe storms, though the
odds get better further east.

Forecast temperatures look reasonable. There may be enough high
cloud cover to hold back highs on Tuesday a little bit, in which
case our mid 90s highs across most of the plains may be a couple
degrees too warm.

.LONG TERM...(Tuesday night through Monday)
Issued at 305 PM MDT Mon Jun 26 2017

On Wednesday zonal flow will be over Colorado. A ~996mb surface
low pressure area moving east across the Central Plains will pull
a weak cold front south across our area early morning Wednesday.
Temperatures will be a little cooler behind the front, with high
temperatures 7-10 degrees cooler across the Plains. The mountains
will also get a slight break from the heat with 700 mb temps
cooling 2-3 degC compared to Tuesday, resulting in high temps
generally 4-7 degrees cooler. Despite FROPA the winds return west
at all levels during the daylight hours and rapidly scour out
available moisture. PWATs will be in the 0.25 to 0.40" range, and
our area should remain dry. With the dry conditions and gusty
winds in the 20 mph range and above, despite cooler temps, fire
weather will still be a concern across the valleys of Summit and
Grand counties, much like Tuesday. Given a red flag warning for
Tuesday will hold off on highlights for Wednesday but conditions
for fire growth will continue to be favorable.

On Thursday a broad trough over MT/ND shifts east, putting
Colorado in northwest flow which will continue into Saturday. The
low levels remain very dry on Thursday and rain chances are very
low mountains and Plains. The exception could be the far eastern
Plains where surface dewpoints after mixing should be in the mid
40s, supporting marginal instability. Thunderstorm chances are
similarly low but non-zero for the Plains and High Country on
Friday afternoon as low-level moisture starts to increase behind
another weak cold frontal passage, with easterly low-level flow
and PWATs increasing to near 0.5" across the I-25 urban corridor.
Temperatures will be right at seasonal normals Thursday with
highs mid 80s across the Plains and upper 60s to upper 70s in the
mountains, but 3-5 degrees cooler on Friday with the frontal
passage and a glancing blow of cooler 700 mb temps across far
northern Colorado.

This weekend the models differ on thunderstorm chances based on
the mid and upper level flow patterns. The GFS indicates a weak
short wave trough moving within the mean northwest flow Saturday
afternoon, which initiates robust convection over the high country
and moves it over the Plains. The ECMWF builds a ridge over
Colorado with scattered convection confined to the southern half.
Either solution favors a warming trend with seasonal high
temperatures in the mid 80s both days across the Plains, Sunday
warmer than Saturday. In terms of thunderstorm chances, given
model differences, low PoPs are prudent from the Continental
Divide east to Kansas Saturday afternoon. If the GFS is right
CAPE/Shear combinations Saturday and Sunday afternoons are
favorable for organized and strong convection. Low-level moisture
return with the GFS looks too optimistic so have not bought into
the GFS solution for this weekend...yet.

On Monday models generally agree a weak ridge approached Colorado
from the west with dry conditions and near normal temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 305 PM MDT Mon Jun 26 2017

VFR through Tuesday. West winds will develop Tuesday morning, and
will likely strengthen to around 15 knots with occasional gusts
over 20 knots in the afternoon.

&&

.FIRE WEATHER...
Issued at 305 PM MDT Mon Jun 26 2017

Warm temperatures, low humidities, and winds gusting to 30 mph
will create Red Flag conditions in the mountain valleys on Tuesday
afternoon. There may also be some isolated dry lightning over the
mountains. It will also be breezy with low humidities in and near
the east slopes of the mountains, where the fuels are not as dry.

On Wednesday conditions will be similar to Tuesday across the
valleys of Grand and Summit Counties. Slightly cooler temps and
less wind relative to Tuesday, but the combination of low RH and
wind around 20 mph with higher gusts will keep the risk of rapid
fire growth elevated. Given the Red Flag warning Tuesday
afternoon and slight better conditions expected Wednesday
afternoon, will hold off on a watch or warning.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from Tuesday afternoon through Tuesday evening
for COZ211-213-214.

&&

SHORT TERM...Gimmestad
LONG TERM...Schlatter
AVIATION...Gimmestad
FIRE WEATHER...Gimmestad/Schlatter
Hazardous weather outlook, Jun 26, 11:14 AM MDT, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1114 AM MDT Mon Jun 26 2017

COZ030>051-271715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1114 AM MDT Mon Jun 26 2017

...High fire danger in the mountain valleys Tuesday...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will be possible this afternoon, mainly
south of Interstate 70. Where storms are able to form, they will
be capable of producing small hail and wind gusts to 40 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A ridge of high pressure will rebuild over the Great Basin early
next week resulting in much warmer temperatures and a slight
chance of late day showers and thunderstorms...mainly over the far
northeastern plains. On Tuesday...Gusty winds to 30 mph combined
with low relative humidity will produce high fire danger across
the mountain valleys of central and north central Colorado.
Therefore...a Fire Weather Watch has been issued for those areas.

An upper level trough of low pressure and a couple of associated
cold fronts should bring cooler temperatures and a slightly better
chance of precipitation Wednesday through Friday.

Warmer temperatures along with a few afternoon and evening
showers and storms are expected by next Saturday...as upper level
high pressure rebuilds over the Rocky Mountain Region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gimmestad/Schlatter

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:59 PM MDTAreal Flood AdvisoryBOULincoln3 hr
Jun 27, 2:07 PM MDTSpecial Weather StatementBOUWashington38 min
Jun 27, 2:17 PM MDTSevere Thunderstorm WarningBOUWashington28 min
Jun 27, 5:28 PM MDTSevere Thunderstorm WarningBOUSedgwick32 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.